Alert archive / Oregon / Freeze Watches in 2021

Freeze Watch 2, NWS Medford, OR

April 8, 20215 counties in Oregon

NWS Medford, OR issued this freeze watch at Apr 8, 2021, 1:55 AM PDT for 5 counties in Oregon. It took effect at Apr 9, 2021, 2:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 8, 2021, 1:55 AM PDT (08:55 UTC)
In effect from
Apr 9, 2021, 2:00 AM PDT
Expired
Apr 8, 2021, 5:11 AM PDT
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 8.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS76 KMFR 080855
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
155 AM PDT Thu Apr 8 2021

ORZ024-026-090000-
/O.NEW.KMFR.FZ.A.0002.210409T0900Z-210409T1600Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Grants Pass, Cave Junction, Medford, 
and Ashland
155 AM PDT Thu Apr 8 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 25 possible.

* WHERE...Valleys of Josephine and Jackson Counties, including
  Medford, Grants Pass, Ashland, Talent, Phoenix, Eagle Point,
  Shady Cove, Williams, Provolt, Merlin, Selma, Cave Junction and
  Obrien.  

* WHEN...From late tonight through Friday morning.

* IMPACTS...Sub-freezing conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...This a cold air mass, but there may be
  enough of an inversion for wind machines to be effective in
  mixing somewhat warmer air aloft to the surface.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

ORZ023-090000-
/O.NEW.KMFR.FZ.A.0002.210409T0900Z-210409T1600Z/
Central Douglas County-
Including the cities of Drain, Elkton, Roseburg, Sutherlin, 
Green, Myrtle Creek, Canyonville, and Glendale
155 AM PDT Thu Apr 8 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Valleys of central Douglas County, including the cities
  of Roseburg, Sutherlin, Drain, Elkton, Green, Myrtle Creek, 
  Canyonville, and Glendale.

* WHEN...From late tonight through Friday morning.

* IMPACTS...Sub-freezing conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

* ADDITIONAL DETAILS...This a cold air mass, but there may be
  enough of an inversion for wind machines to be effective in
  mixing somewhat warmer air aloft to the surface.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
068 
WWUS76 KMFR 081211
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
511 AM PDT Thu Apr 8 2021

ORZ024-026-090000-
/O.UPG.KMFR.FZ.A.0002.210409T0900Z-210409T1600Z/
/O.NEW.KMFR.FZ.W.0006.210409T0900Z-210409T1600Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Grants Pass, Cave Junction, Medford, 
and Ashland
511 AM PDT Thu Apr 8 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Valleys of Josephine and Jackson Counties, including
  Medford, Grants Pass, Ashland, Talent, Phoenix, Eagle Point,
  Shady Cove, Williams, Provolt, Merlin, Selma, Cave Junction and
  Obrien. 

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Sub-freezing conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

* ADDITIONAL DETAILS...This is a cold air mass, but there may be
  enough of an inversion for wind machines to be effective in
  mixing somewhat warmer air aloft to the surface.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ORZ023-090000-
/O.UPG.KMFR.FZ.A.0002.210409T0900Z-210409T1600Z/
/O.NEW.KMFR.FZ.W.0006.210409T0900Z-210409T1600Z/
Central Douglas County-
Including the cities of Drain, Elkton, Roseburg, Sutherlin, 
Green, Myrtle Creek, Canyonville, and Glendale
511 AM PDT Thu Apr 8 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Valleys of central Douglas County, including the cities
  of Roseburg, Sutherlin, Drain, Elkton, Green, Myrtle Creek, 
  Canyonville, and Glendale. 

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Sub-freezing conditions could kill crops and other
  sensitive vegetation.

* ADDITIONAL DETAILS...This is a cold air mass, but there may be
  enough of an inversion for wind machines to be effective in
  mixing somewhat warmer air aloft to the surface.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ORZ021-022-090000-
/O.NEW.KMFR.FR.Y.0006.210409T0900Z-210409T1600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
and Coquille
511 AM PDT Thu Apr 8 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Low temperatures of 33 to 36 degrees will result in 
  frost formation.

* WHERE...South Central Oregon Coast and Curry County Coast,
  including Coos Bay, North Bend, Reedsport, Bandon, Coquille and
  Myrtle Point.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze watch went out at Apr 7, 8:28 PM PDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 7, 8:28 PM PDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
828 PM PDT Wed Apr 7 2021

.UPDATE...The cold front has started to push onshore, with very
light showers showing up along the coast and on the fringes of
the local radar imagery. This will be a mostly dry cold front,
with precipitation chances mainly relegated to the coast, the
Umpqua Basin, and the Cascades. The only other effects will be
increased clouds, slightly cooler temperatures for Thursday, and
breezy winds through tonight.

Everything appears to be on track, so no forecast changes were
necessary this evening. -BPN

&&

.AVIATION...For the 08/00Z TAF Cycle...An approaching front has
brought and maintains low clouds from the Umpqua Basin westward to
the coast. Mountain obscuration is occurring and will continue
through the overnight hours. Some brief improvement to VFR ceilings
may occur this afternoon from the coast to Roseburg, but confidence
is moderate on this. We have high confidence that if ceilings lift
to VFR briefly, they will return to MVFR this evening as some
showers move in along the front. Elsewhere...VFR conditions will
continue and breezy conditions are expected this afternoon.
Keene/Sven

&&

.MARINE...Updated 800 PM PDT Wednesday, 7 Apr 2021... Relatively
light winds and seas will continue into Thursday afternoon as a
weak cold front moves through the area. North winds and seas are
then expected to build late Thursday afternoon and evening,
reaching advisory levels for portions of the area south of Port
Orford through late Friday morning. Friday afternoon through
Saturday morning another relatively light period of winds and seas
is expected as another weak front moves through. This is then
likely to be follow by a longer and stronger north wind event with
steep to very steep seas late Saturday into early next week.
Winds may rise to gales for portions of the waters south of Cape
Blanco on Sunday. Gusty, north winds and elevated seas may
continue into Monday. ~BTL/Keene

&&

.PREV DISCUSSION... /Issued 254 PM PDT Wed Apr 7 2021/

SHORT TERM...Tonight through Friday night...Low clouds have
dissipated or formed breaks in the Umpqua Valley from Roseburg
southward, with breaks also along the coast. Low clouds will
thicken again this evening from the coast to the northern side of
the Umpqua Divide with isolated to scattered showers developing
and continuing into early Thursday morning. Late this evening
(mainly after 10 PM) low clouds are expected to spill over into
Josephine, Jackson, and northern Klamath counties with a few
showers possible in northern portions. The remainder of south
central Oregon, and northern California will merely see a modest
increase in clouds.

After 9 AM Thursday (until around noon), a few showers will
linger in northeast Douglas County. During Thursday afternoon, it
will be several degrees cooler than today, but high pressure will
bring clearing skies.

For most of our area, conditions on Friday will resemble those of
today. The big difference will be the lack of coastal and Umpqua
Valley low clouds, perhaps just a few late night/early morning
patches of stratus.

The pattern on Friday night into early Saturday morning will
resemble that of tonight into early Thursday morning. The southern
edge of a trough moving southeast across the Pacific Northwest
will brush the northern portion of our area with a few very light
coastal and Douglas County showers possible...mainly after
midnight through about noon.

LONG TERM...Saturday through Wednesday...No precipitation is
expected in the extended part of the forecast, and lots of sunshine
is expected for most of the forecast area. Occasionally breezy
conditions will occur throughout the period, and temperatures will
be normal to above normal for most of the time.

Saturday will be breezy thanks to an upper trough moving through to
the northeast of the forecast area. Gusts will be into the 20s (mph)
for most areas east of the Cascades and along the coast. The air
mass cools some behind this trough so high temperatures Saturday
will be about 5 to 10 degrees cooler than Friday, and this puts
afternoon readings on Saturday near to below normal for this time of
year. Due to a cool and very dry air mass and the potential for
clear skies Saturday night, some freezing temperatures are possible
for a broad area west of the Cascades Saturday night into Sunday
morning. Agricultural/growing interests should stay tuned. A warming
trend will ensue on Sunday afternoon and last through Tuesday or
Wednesday. Another upper trough could slide through from the north
on Tuesday. Ensemble members suggest there's about a 20 percent of a
pronounced upper trough moving through from north to south Tuesday
morning, and this would bring gusty north winds (gusting to 30mph)
for at least areas east of the Cascades and coastal waters as well.
~Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 5 PM Thursday to 11 AM PDT Friday for
     PZZ356-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:11 AM PDTFrost AdvisoryMFRCoos, Curry, Douglas28 hr
Apr 8, 5:11 AM PDTFreeze WarningMFRCoos, Curry, Douglas, Jackson, Josephine28 hr
Apr 8, 2:40 PM PDTFreeze WatchMFRCoos, Curry, Douglas, Jackson, Josephine36 hr

Nearby

Freeze Watches in Oregon, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.